Hail, Sheridan
- When
- September 12, 2:00 PM MST
- Where
- Sheridan County, 0.98 mi E of Sheridan
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 44.800, -106.930
A supercell thunderstorm moved over the Sheridan area during the mid-afternoon hours of the 12th. This thunderstorm produced large, damaging hail across the city of Sheridan.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A supercell thunderstorm moved over the Sheridan area during the mid-afternoon hours of the 12th. This thunderstorm produced large, damaging hail across the city of Sheridan. There were numerous reports to the county Emergency Management of vehicle and roof damage. The Sheridan College sustained considerable roof damage on 13 of its buildings.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Sep 12, 1:40 PM MST, 20 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
240 PM MDT Thu Sep 12 2024
.DISCUSSION...
Through Friday night...
First cold front was basically through the forecast area at 20Z. A
secondary front was moving through the western zones and will pass
out of the area late tonight. Lines of showers and thunderstorms
were rotating N through the area per radar imagery, with the
strongest storms moving N out of Sheridan County. An upper low
could be seen rotating over W MT on water vapor imagery, while a
strong jet rounding the base of the low was bringing upper
divergence to the eastern part of the area. Areas of frontogenesis
were occurring with the 700 mb cold front and PWAT's of 0.8 to 1
inch were helping to fuel the storms. In the Severe Thunderstorm
Watch area, Bulk Effective shear was 40-60 kt, with CAPES of
500-1000 J/kg. The CAMS models in the HREF all showed 1-2 long
updraft helicity tracks over Sheridan County and SE MT with
slightly different locations. Latest HRRR came in with 3 helicity
tracks. Hodographs on the mesoanalysis SPC page were a combination
of some curvature with straight line portions...with effective
helicity values of 100-200 m2/s2. Environment supports supercells
so will continue to monitor situation closely into the evening.
High chances for precipitation were over the area through 00Z
tonight, then convection will become more scattered. Highest PoPs
will be over and near the western mountains this evening. Chances
for showers and possible thunderstorms will linger over the area
from Rosebud County W overnight. Upper low was forecast to be N of
the Canadian border by Friday morning. Some moisture will linger
over the far N and W zones for low chances of showers through the
day. Highs will reach the 60s and 70s. Wind gusts in the 30s will
be common across the region due to mixing down of stronger winds
aloft. RH's will be high enough to keep fire weather concerns at
bay somewhat. Friday night will be dry under westerly flow.
Red Flag Warning remains in effect, with the eastern portion
closer to criteria than the western portion. However, gusty winds
and convection support keeping the Warning in place.
Issued a Winter Weather Advisory for the Beartooth Pass through
18Z Fri. with snow levels from 8500-9000' and 5 inches of snow
expected. Arthur
Saturday through Thursday...
High pressure will build back over the region for the weekend
bringing warmer and drier conditions. High temperatures will warm
from the 70s to near 80 degrees for Saturday, back into the 80s
for most places on Sunday. Precipitation chances move back into
western areas starting Sunday night, as an upper low is progged to
move into the Great Basin. Ensembles eventually have the area of
low pressure lifting into the Northern Rockies for Tuesday,
bringing widespread precipitation chances (40-80%) through at
least the middle of the week, along with cooler temperatures.
Uncertainty increase for Thursday and beyond with ensembles
progging either higher heights building into the region, or
another upper low.
High temperatures in the 80s on Monday, are forecast to lower into
the 60s and 70s Tuesday through Thursday. STP
&&
.AVIATION...
Storms will track NE through the area this afternoon and evening,
with some of the thunderstorms being severe, mainly east of KBIL.
Main threats with these storms will be large hail and wind gusts
of 50-60 kts. The threat for severe storms will end around 02Z.
Showers will continue into the overnight across the west and
vicinity KLVM, decreasing into the Friday morning hours. STP
&&
.PRELIMINARY POINT TEMP/POPS...
Fri Sat Sun Mon Tue Wed Thu
-----------------------------------------------------------
BIL 051/072 048/080 050/085 054/082 054/073 050/071 048/069
42/W 00/B 00/U 11/B 47/T 62/W 23/W
LVM 044/069 042/077 045/081 046/078 046/064 041/065 040/066
72/W 00/B 01/B 24/T 78/T 74/W 34/W
HDN 048/074 045/082 047/088 051/085 053/077 048/074 046/071
31/B 00/B 00/U 01/B 35/W 62/W 22/W
MLS 051/072 048/080 050/087 059/088 058/079 052/071 049/070
21/B 00/B 00/U 00/B 24/W 62/W 21/B
4BQ 049/073 049/082 050/088 061/090 059/082 051/074 049/071
30/U 00/B 00/U 00/U 23/W 51/B 12/W
BHK 049/073 047/082 049/088 056/088 057/084 050/074 047/071
40/U 00/U 00/U 01/B 13/T 62/W 12/W
SHR 041/073 042/082 047/089 051/087 051/078 044/074 042/071
21/U 00/U 00/U 01/B 35/W 41/B 23/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 670 in effect until 7 PM MDT this
evening FOR ZONES 30>33-36-37-57-58-138-169-171.
Red Flag Warning in effect until 7 PM MDT this evening FOR
ZONE 133.
WY...Severe Thunderstorm Watch 670 in effect until 7 PM MDT this
evening FOR ZONES 198-199.
&&
weather.gov/billingsSpecial Weather Statement
National Weather Service Billings MT
1117 AM MDT Thu Sep 12 2024
MTZ138-WYZ198-199-121745-
Southern Big Horn MT-Northeast Bighorn Mountains WY-
Sheridan Foothills WY-
1117 AM MDT Thu Sep 12 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL BIG HORN AND
NORTHWESTERN SHERIDAN COUNTIES THROUGH 1145 AM MDT...
At 1116 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Granite Pass, or 27 miles northeast of Greybull,
moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wyola, Parkman, and Burgess Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4465 10753 4466 10752 4470 10762 4468 10767
4471 10768 4472 10774 4473 10775 4525 10744
4509 10706 4464 10753
TIME...MOT...LOC 1716Z 212DEG 53KT 4472 10762
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ArthurSpecial Weather Statement
National Weather Service Billings MT
1253 PM MDT Thu Sep 12 2024
MTZ031-121930-
Northern Rosebud MT-
1253 PM MDT Thu Sep 12 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ROSEBUD COUNTY THROUGH
130 PM MDT...
At 1252 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Busby, or 17 miles southwest of Colstrip, moving
northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Colstrip.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4600 10652 4567 10683 4568 10684 4568 10691
4579 10691 4579 10688 4583 10688 4583 10694
4602 10694 4610 10690
TIME...MOT...LOC 1852Z 204DEG 40KT 4576 10693
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
WetenkampSpecial Weather Statement
National Weather Service Billings MT
142 PM MDT Thu Sep 12 2024
MTZ034-122015-
Northern Stillwater MT-
142 PM MDT Thu Sep 12 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN STILLWATER COUNTY
THROUGH 215 PM MDT...
At 141 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Columbus, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Halfbreed Lake Wildlife, Rapelje, and Hailstone Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4573 10937 4584 10950 4603 10920 4584 10899
TIME...MOT...LOC 1941Z 236DEG 23KT 4583 10931
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WetenkampSpecial Weather Statement
National Weather Service Billings MT
246 PM MDT Thu Sep 12 2024
MTZ034-056-170-122115-
Red Lodge Foothills MT-Northern Carbon MT-Northern Stillwater MT-
246 PM MDT Thu Sep 12 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL STILLWATER AND
NORTH CENTRAL CARBON COUNTIES THROUGH 315 PM MDT...
At 245 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Absarokee, or 10 miles south of Columbus, moving
east at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Absarokee, Cooney Reservoir State Park, and Boyd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Cooney Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4551 10950 4562 10911 4538 10904 4536 10939
TIME...MOT...LOC 2045Z 269DEG 20KT 4548 10929
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WetenkampSpecial Weather Statement
National Weather Service Billings MT
250 PM MDT Thu Sep 12 2024
WYZ198-199-122115-
Northeast Bighorn Mountains WY-Sheridan Foothills WY-
250 PM MDT Thu Sep 12 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SHERIDAN COUNTY THROUGH
315 PM MDT...
At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Sheridan, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sheridan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
north central Wyoming.
&&
LAT...LON 4466 10713 4472 10725 4496 10712 4483 10688
TIME...MOT...LOC 2049Z 209DEG 26KT 4472 10714
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TesarSpecial Weather Statement
National Weather Service Billings MT
252 PM MDT Thu Sep 12 2024
MTZ235-122115-
Southwestern Yellowstone MT-
252 PM MDT Thu Sep 12 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL YELLOWSTONE COUNTY
THROUGH 315 PM MDT...
At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Billings West End, or 18 miles northwest of
Billings, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Acton and Comanche.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4604 10850 4586 10847 4584 10890 4596 10890
4596 10892 4600 10892
TIME...MOT...LOC 2051Z 261DEG 20KT 4592 10888
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WetenkampThe Billings radar (KBLX), 176 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211615, 1211616, 1211617, 1211619, 1211620, 1211621, 1211622.